Michigan, 2011Seiche in Michigan, May 30, 2011
May 30, 2011 · NWS MQT · 6 events in 6 counties and zones
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 30, 4:17 AM EST, 7 hours 58 minutes earlier.
Area forecast discussion, May 30, 4:17 AM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
517 AM EDT MON MAY 30 2011
.SYNOPSIS...
WSW UPPER LEVEL FLOW OVR UPR LAKES THIS MEMORIAL DAY MORNING BTWN
RIDGE OVR THE SOUTHEAST UNITED STATES AND DEEP TROUGH OVR THE
ROCKIES. NARROW BAND OF WEST-TO-EAST CONVECTION INITIATED LAST
EVENING INTO THE OVERNIGHT HOURS NORTH OF WELL-DEFINED H85 WARM
FRONT FM DAKOTAS INTO CNTRL WISCONSIN. RIBBON OF H7 FGEN INTERACTED
WITH ADVECTION OF ELEVATED INSTABILITY TO THE SOUTH TO GENERATE A
LOT OF LIGHTNING OVR THE AREA. THREAT OF CONVECTION OVR THE AREA
TODAY UNTIL H85 FRONT LIFTS NORTH OF UPR MICHIGAN RESULTING IN
INCREASING CAPPING. SFC WARM FRONT WELL UPSTREAM FM CNTRL IOWA INTO
NORTHERN ILLINOIS IS FCST TO REACH CWA AND LIFT INTO NW ONTARIO...
BUT THIS WILL NOT OCCUR UNTIL TONIGHT. ATTN THEN TURNS TO LEAD
TROUGH PASSAGE/PSEUDO DRYLINE TUESDAY AFTN. STILL LOOKS LIKE A RISK
OF STRONG STORMS AS THIS BOUNDARY PUSHES INTO THE WARM AND HUMID
AIRMASS THAT DEVELOPS THROUGH TONIGHT. PRIMARY COLD FRONT SWINGS
THROUGH TUESDAY NIGHT LEADING TO WINDY/DRIER AND MUCH COOLER
CONDITIONS ON WEDNESDAY. HIGH PRESSURE BRIEFLY BUILDS ACROSS...
BUT YET ANOTHER WARM FRONT FCST TO LIFT INTO THE AREA LATE THIS WEEK
WITH MORE SHRA/TSRA CHANCES AT THAT POINT.
&&
.DISCUSSION...
H7 BOUNDARY LIT UP WITH CONVECTION AND NOW H85 FRONT IS DOING
LIKEWISE WITH TSRA LIFTING INTO NORTHERN WI. MEANWHILE...A MORE
FOCUSED AREA OF SHRA/TSRA TIED TO SHORTWAVE IN SW FLOW ALOFT ARE
AFFECTING EASTERN SD INTO SOUTHERN MN. PROBABLY WILL SEE WAVES OF
CONVECTION ADVECT AND/OR DEVELOP ACROSS THE AREA UNTIL PASSAGE OF
H85 FRONT THIS AFTN. ANY TSRA COULD PRODUCE AT LEAST SMALL HAIL
TODAY WITH MUCAPES 500-1000 J/KG ADVECTING IN FM THE SOUTH AND AS
EFFECTIVE SHEAR (1-6KM) IS UP TO 50 KTS. SINCE SFC WARM FRONT IS
SOUTH OF CWA UNTIL LATE AFTN IN THE FAR WEST CWA AND THIS EVENING
ELSEWHERE...E/SE WINDS IN LOW LEVELS WILL HELP SUSTAIN BKN LOW
CLOUDS OVR THE AREA AND ALLOW TEMPS STAY MAINLY IN THE MID 60S-MID
70S. EXCEPTIONS...IN THE WEST WHERE TEMPS REACH NEAR 80F THIS AFTN
AND OVR THE KEWEENAW WHERE EAST WINDS OFF THE LAKE WILL LIKELY KEEP
TEMPS IN THE 50S MOST OF THE DAY. COULD BE SOME FOG OVR KEWEENAW AND
ALONG LK MICHIGAN WHERE WINDS ARE ONSHORE.
AS UPR LOW OVR THE ROCKIES MOVES NORTHEAST TONIGHT...EXPECT SFC
WARM FRONT TO LIFT TO THE NORTH OF THE CWA...AT LEAST OUT ACROSS LK
SUPERIOR. THIS WILL PUT THE CWA WITHIN THE CAPPED WARM SECTOR.
EXPECT VERY WARM AND POTENTIALLY BREEZY NIGHT. BOTH AFFECTS WILL BE
EMPHASIZED NEAR LK SUPERIOR AS SRLY WINDS AT H9 ARE FCST BTWN 40-50
KTS. ONLY A PORTION OF THESE WINDS SHOULD MIX DOWN SINCE PROFILE IS
VERY STABLE...BUT STILL SHOULD BE A BREEZY NIGHT NEAR THE LK
SUPERIOR SHORE. WENT WITH NON-DIURNAL TEMPERATURE FCST AS TEMPS MAY
RISE THROUGH THE NIGHT IN THE NORTH ONCE WARM FRONT MOVES THROUGH.
CERTAINLY POSSIBLE THAT SOME LOCATIONS IN THE WESTERN AND NCNTRL CWA
MAY SEE READINGS FLIRTING WITH 70F FOR A MAJORITY OF THE NIGHT. KEPT
SMALL CHANCES FOR SHRA/TSRA OVR THE FAR WEST CWA LATE...BUT FOR THE
MOST PART STRONG CAPPING WILL HOLD...PROHIBITING PCPN FM OCCURRING.
SVR WEATHER THREAT STILL IS THERE FOR TUESDAY AS LEADING SFC-H85
TROUGH SWEEPS THROUGH DURING THE AFTN. WARM SECTOR WILL BE UNSTABLE
AHEAD OF THE FRONT...WITH SFC/ML CAPES 1000-1500 J/KG. FCST SOUNDINGS
INDICATE STOUT CAPPING INITIALLY IN THE DAY WITH CINH VALUES OVR 100
J/KG. ARRIVAL OF STRONGER HEIGHT FALLS IN THE AFTN ALONG WITH
MOISTURE CONVERGENCE ALONG TROUGH SHOULD BE ENOUGH TO BREAK THE CAP
AND LEAD TO CONVECTIVE DEVELOPMENT. STRONG WINDS ALOFT LEAD TO QUITE
STRONG 0-6KM DEEP LAYER SHEAR VALUES POSSIBLY OVR 60 KTS IN THE AFTN.
DISCRETE SUPERCELLS LIKELY WITH POTENTIAL ALSO FOR BOW ECHOS/DAMAGING
WINDS AS THERE IS FAVORABLE LOW-LEVEL SHEAR AS WELL. SPC HAS MOST
CWA IN SLIGHT RISK WITH POTENTIAL FOR SIG SEVERE...WHICH SEEMS VERY
APPROAPRIATE. DEFINITELY A DAY TO KEEP AN EYE TO THE SKY WITH THE
POTENTIAL FOR SEVERE STORMS. FRONT AND SHRA/TSRA PUSH OUT OF THE
EASTERN CWA TUESDAY EVENING.
MODELS STILL ON TRACK FOR A BREEZY AND COOLER DAY ON WEDNESDAY. SOME
WIND HEADLINES MAY BE NEEDED FOR KEWEENAW WITH STRONG WINDS FCST AT
925-850MB. FOR NOW...EXPECT GUSTS TO 45 MPH ON WEDNESDAY. GIVEN THE
STRONG/GUSTY WINDS...WILL CONTINUE TO WATCH POTENTIAL FOR NEAR
CRITICAL FIRE WX CONDITIONS ON WEDNESDAY AS TEMPS INLAND RISE INTO
THE LWR 70S AND HUMIDITY VALUES FALL BLO 30 PCT. NEXT ISSUE WILL BE
ARRIVAL OF ANOTHER WARM FRONT LATER THURSDAY INTO THURSDAY NIGHT AND
LINGERING INTO FRIDAY. ANOTHER COUPLE ROUNDS OF SHRA/TSRA EXPECTED
WITH A POTENTIAL FOR STRONG STORMS YET AGAIN.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
BAND OF SHRA/ISOLD TS HAS LIFTED N OF SAW BUT WL LIKELY IMPACT CMX
EARLY IN THE FCST PERIOD. MORE SHRA/TS MAY DVLP TO THE SW TNGT AND
IMPACT BOTH SITES THRU SUNRISE...BUT CONFIDENCE ON TIMING IS TOO LO
TO PROVIDE SPECIFIC TIMES. EVEN THROUGH THERE WAS SOME RA EARLIER...
THE LLVLS ARE TOO DRY PER NEARBY 00Z RAOBS TO ALLOW FOR ANY LO CLD/
FOG. SO VFR CONDITIONS SHOULD PREDOMINATE. AS WARM FNT TO THE SW
LIFTS SLOWLY TOWARD UPR MI TODAY AND THICKNESS OF COOL WEDGE
DECREASES...EXPECT SOME LOWER CLDS PRESENT AHEAD OF THIS BNDRY TO
BRING AT LEAST MVFR CIGS. ONCE THE WARM FNT PASSES THE AREA THIS
EVNG...EXPECT THE LO CLDS TO GIVE WAY TO VFR CONDITIONS AND A STEADY
S WIND. BUT FAIRLY HI LLVL STABILITY BLO STRENGTHENING NOCTURNAL LLJ
WL RESULT IN LLWS.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
FOG WILL CONTINUE TO DEVELOP TODAY INTO TONIGHT ON LAKE SUPERIOR AS
GREATER LOW LEVEL MOISTURE MOVES INTO THE REGION WITH LOW PRESSURE
MOVING INTO THE DAKOTAS AND A WARM FRONT APPROACHING LAKE
SUPERIOR...ENE WINDS WILL STRENGTHEN TO AROUND 25 KT ACROSS THE WEST
END OF LAKE SUPERIOR. HOWEVER...THE STRONGEST WINDS APPEAR TO BE TUE
NIGHT THROUGH WED BEHIND A COLD FRONT THAT MOVES ACROSS THE AREA
WITH WRLY GALES DEVELOPING. THERE IS STILL SOME UNCERTAINTY ON THE
AMOUNT OF STABILITY WITH THE MARINE LAYER AND THE IMPACT ON WIND
SPEEDS. HOWEVER...ENOUGH COLD ADVECTION IS EXPECTED SO THAT AT LEAST
LOW END GALES SEEM LIKELY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
DENSE FOG ADVISORY UNTIL 8 AM EDT TUESDAY FOR LMZ221-248-250.
&&
SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...KC
MARINE...JLB
Hazardous weather outlook, May 30, 4:44 AM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
544 AM EDT MON MAY 30 2011
MIZ001>007-009>014-084-085-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
544 AM EDT MON MAY 30 2011 /444 AM CDT MON MAY 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A WARM FRONT LIFTS
TOWARD THE AREA. SOME STORMS COULD PRODUCE SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT WILL MOVE THROUGH ON TUESDAY...BRINGING A CHANCE OF
THUNDERSTORMS ACROSS UPPER MICHIGAN. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. SINCE THERE
IS A POSSIBILITY OF SUPERCELL THUNDERSTORMS...THERE IS ALSO A SMALL
RISK OF TORNADOES.
WEST WINDS BEHIND THE COLD FRONT MAY GUST TO 45 MPH ON THE KEWEENAW
PENINSULA ON WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FOR ALL AREAS LATE THURSDAY INTO
EARLY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
544 AM EDT MON MAY 30 2011 /444 AM CDT MON MAY 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY TODAY. SOME STORMS MAY
PRODUCE SMALL HAIL.
DENSE FOG IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT WILL MOVE THROUGH ON TUESDAY...BRINGING A CHANCE OF
THUNDERSTORMS ACROSS LAKE SUPERIOR. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.
GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY
OVER NORTH CENTRAL AND EASTERN LAKE SUPERIOR.
THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY INTO EARLY FRIDAY.
DENSE FOG IS POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
544 AM EDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS COULD PRODUCE
SMALL HAIL.
AREAS OF DENSE FOG ARE EXPECTED. SEE THE LATEST MARINE WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT WILL MOVE THROUGH ON TUESDAY...BRINGING A CHANCE OF
THUNDERSTORMS ACROSS NORTHERN LAKE MICHIGAN TUESDAY AFTERNOON. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.
DENSE FOG IS POSSIBLE ON TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY INTO EARLY
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
In the hours before
Special weather statement, May 30, 10:04 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1004 AM CDT MON MAY 30 2011
MIZ002-003-301545-
HOUGHTON-ONTONAGON-
1104 AM EDT MON MAY 30 2011
...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES
UNTIL 1145 AM EDT...
AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF SILVER CITY...OR 10 MILES
SOUTHWEST OF ONTONAGON. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ONTONAGON...
FOURTEEN MILE POINT...
FREDA...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Special weather statement, May 30, 10:42 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1042 AM CDT MON MAY 30 2011
MIZ002-009-301630-
GOGEBIC-ONTONAGON-
1142 AM EDT MON MAY 30 2011
...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
1230 PM EDT/1130 AM CDT/...
AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF BESSEMER...OR 13 MILES
NORTHEAST OF IRONWOOD. THIS STORM WAS MOVING NORTHEAST AT 60 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLACK RIVER HARBOR...
CLARK LAKE...
MIRROR LAKE...
WHITE PINE...
SILVER CITY...
ONTONAGON...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Special weather statement, May 30, 10:59 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1059 AM CDT MON MAY 30 2011
MIZ002-003-301645-
HOUGHTON-ONTONAGON-
1159 AM EDT MON MAY 30 2011
...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES
UNTIL 1245 PM EDT...
AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF BERGLAND...OR 19 MILES
SOUTHWEST OF ONTONAGON. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WHITE PINE...
SILVER CITY...
ONTONAGON...
FOURTEEN MILE POINT...
WINONA...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Special weather statement, May 30, 11:35 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1135 AM CDT MON MAY 30 2011
MIZ001>004-084-301715-
BARAGA-HOUGHTON-KEWEENAW-ONTONAGON-SOUTHERN HOUGHTON-
1235 PM EDT MON MAY 30 2011
...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON...KEWEENAW AND
ONTONAGON COUNTIES UNTIL 115 PM EDT...
AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REDRIDGE TO BRUCE
CROSSING...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
HOUGHTON TO 28 MILES SOUTH OF ONTONAGON. THESE STORMS WERE MOVING
NORTHEAST AT 60 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TOIVOLA...
CALUMET...
COPPER CITY...
PELKIE...
DELAWARE...
BETSY...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Special weather statement, May 30, 11:50 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1250 PM EDT MON MAY 30 2011
MIZ001>004-009-010-084-301730-
BARAGA-GOGEBIC-HOUGHTON-IRON-KEWEENAW-ONTONAGON-SOUTHERN HOUGHTON-
1250 PM EDT MON MAY 30 2011
...SIGNIFICANT WEATHER ALERT FOR BARAGA...GOGEBIC...HOUGHTON...
IRON...KEWEENAW AND ONTONAGON COUNTIES UNTIL 130 PM EDT/1230 PM
CDT/...
AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REDRIDGE TO 6 MILES
SOUTHEAST OF PAULDING...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF HOUGHTON TO 28 MILES NORTHWEST OF IRON RIVER. THESE
STORMS WERE MOVING EAST AT 50 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
REDRIDGE...
MCLAIN STATE PARK...
PAINT LAKE...
LAURIUM...
COPPER CITY...
RABBIT BAY...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Special weather statement, May 30, 12:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1210 PM CDT MON MAY 30 2011
MIZ003>005-010-084-301800-
BARAGA-HOUGHTON-IRON-MARQUETTE-SOUTHERN HOUGHTON-
110 PM EDT MON MAY 30 2011
...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON...IRON AND
MARQUETTE COUNTIES UNTIL 200 PM EDT/100 PM CDT/...
AT 105 PM EDT/1205 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
EAST OF CHASSELL TO 9 MILES SOUTHEAST OF KENTON...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF HOUGHTON TO 21 MILES NORTH OF
IRON RIVER. THESE STORMS WERE MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ASSININS...
COVINGTON...
HERMAN...
SKANEE...
NED LAKE...
CRAIG LAKE STATE PARK...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Seiche, Northern Houghton
- When
- May 30, 12:15 PM EST to 3:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
Seiche, Keweenaw
- When
- May 30, 12:15 PM EST to 3:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
Seiche, Baraga
- When
- May 30, 12:15 PM EST to 3:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
Seiche, Marquette
- When
- May 30, 12:15 PM EST to 3:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
Seiche, Alger
- When
- May 30, 12:15 PM EST to 3:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
Seiche, Luce
- When
- May 30, 12:15 PM EST to 3:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
As a dying thunderstorm complex moved over Lake Superior on the afternoon of the 30th, a seiche developed due to the wake low formed by the complex. No damage or injuries were reported from this event but water levels fluctuated by two to four feet in a matter of minutes.
- Seiche
- A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323520, 323521, 323522, 323523, 323524, 323525.